Alert archive / Utah / Flash Flood Warnings in 2018
Flash Flood Warning 12, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Jul 12, 2018, 6:23 PM MDT for Washington County, Utah. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 12, 2018, 6:23 PM MDT (00:23 UTC)
- Expired
- Jul 12, 2018, 9:15 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
County Washington County, UT
The radar
The Cedar City radar (KICX), 70 km from the middle of the area, began a volume at 00:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 12, 7:05 PM MDT | FLASH FLOOD | Washington, UT | NUMEROUS REPORTS OF FLOODING IN WASHINGTON CITY. THERE WERE ALSO SEVERAL SLIDE-OFFS ON I-15 ASSOCIATED WITH THE HEAVY RAIN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 42 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 0.4 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 790 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 1866 m above ground
- 0-6 km bulk shear
- 2 kt
- 0-1 km storm-relative helicity
- -35 m²/s²
- 0-3 km storm-relative helicity
- -9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
704
WGUS55 KSLC 130023
FFWSLC
UTC053-130315-
/O.NEW.KSLC.FF.W.0012.180713T0023Z-180713T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
623 PM MDT THU JUL 12 2018
The National Weather Service in Salt Lake City has issued a
* Flash Flood Warning for...
South central Washington County in southwestern Utah...
* Until 915 PM MDT
* At 620 PM MDT, Doppler radar indicated a thunderstorm producing
heavy rain over The Virgin River bottoms near Washington City and
drainages to the north including Qual Creek and Mill Creek.
* If you are traveling along I-15 or living in Washington City,
please take measures to ensure your safety now.
* Current radar estimates indicate over 1 inch of rain has fallen in
less than 30 minutes.
* Some locations that will experience flooding include...
St George, Washington, Hurricane, La Verkin, Toquerville, Leeds and
Bloomington.
LAT...LON 3722 11327 3700 11327 3700 11359 3709 11361
3732 11350
$$
McInerney/Bonnette2 follow-up statements
624
WGUS75 KSLC 130136
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
736 PM MDT THU JUL 12 2018
UTC053-130315-
/O.CON.KSLC.FF.W.0012.000000T0000Z-180713T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Washington UT-
736 PM MDT THU JUL 12 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM MDT FOR
SOUTH CENTRAL WASHINGTON COUNTY...
At 729 PM MDT, radar estimates over 3 inches of rainfall has fallen
over the Virgin River near Washington City. Several roads in the
warned area including I-15 have experienced water over the roadways.
Rainfall continues in the area and flash flooding is anticipated to
last through the evening hours. If you plan on traveling through
this area, please be vigilant for water on the roadways in the area.
Some locations that will experience flooding include...
St George, Washington, Hurricane, La Verkin, Toquerville, Leeds and
Bloomington.
LAT...LON 3722 11327 3700 11327 3700 11359 3709 11361
3732 11350
$$
McInerney/Bonnette608
WGUS75 KSLC 130318
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
918 PM MDT THU JUL 12 2018
UTC053-130325-
/O.EXP.KSLC.FF.W.0012.000000T0000Z-180713T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Washington UT-
918 PM MDT THU JUL 12 2018
...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL WASHINGTON COUNTY HAS
EXPIRED...
The heavy rain has ended across south-central Washington County,
with light rain expected to gradually taper off late this evening.
Flood waters will recede through the night. Please continue to heed
any remaining road closures.
LAT...LON 3722 11327 3700 11327 3700 11359 3709 11361
3732 11350
$$
LCWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 12, 3:32 PM MDT, 2 hours 51 minutes earlier.
Area forecast discussion, Jul 12, 3:32 PM MDT, 2 hours 51 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 332 PM MDT Thu Jul 12 2018 .SYNOPSIS...High pressure over the Great Basin will gradually shift southward through the weekend, bringing a drying trend over the northern and central sections of the forecast area. Moisture will linger over far southern Utah into the weekend. && .SHORT TERM (Through 06Z Monday)...An elongated ridge axis remains in place across the region this afternoon. Widespread convection has developed across portions of central and southern Utah this afternoon despite a fair amount of convective cloud debris. Surface dewpoints remain in the 50s and even a few locations in the 60s this afternoon. Given the moisture levels, more than adequate instability for pulse convection has developed this afternoon. As anticipated, deep layer shear is negligible across much of the state. With the ridge overhead, any synoptic scale forcing is also negligible. Afternoon convection has been cold pool/outflow dominated as expected. This will continue. Much of the CAM guidance supports a general progression toward an area of convection congealing across southwest Utah and then move southwestward into the low desert near Zion National Park and St. George. This may present a flash flood threat this afternoon and evening across south central and southwestern Utah. With drier northwest flow across northern Utah Friday, deeper moisture will begin to shift southward with outflow dominant convection mainly impact southern Utah Friday afternoon and evening. Similar threat exists to today...with collapsing cold pools creating a persistent area of convection that may impact southwestern and south central Utah during the late afternoon and evening. Burn scars across southern Utah will also be vulnerable once again. Given how widespread convection has been the past few days, held off on issuing a flood watch for Friday...but this is something the mid shift will have to consider. Expect the deepest moisture for the weekend to be across far southern Utah. The heavy rainfall threat will persist. .LONG TERM (After 06Z Monday)...Global models continue to diverge from Monday onward, as the GFS brings a weak shortwave into the northern forecast area, while ridging continues in the ECMWF. The GFS solution shuffles precipitation through the north into central Utah, while the EC continues a moisture flux in the south, with a southerly mid level flow pushing moisture farther north into Utah by Tuesday. Thus continued with slight to chance wording for showers and thunderstorms over much of southern Utah, as well as higher terrain of northern and central sections of forecast area. Both the GFS and EC show 7H temperatures warming into midweek, keeping surface temps well above normals through the end of the forecast period. && .AVIATION...VFR conditions are expected through the TAF period at the SLC terminal. Winds will remain NW until about 03Z then shift to the SE. && .FIRE WEATHER...Deep moisture will remain in place across southern Utah for the next several days, while drier air slowly pushes southward...first across northern Utah and then across central Utah Friday into Saturday. This will result in a decrease in convective coverage with the decrease in moisture. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && Kruse/Verzella/Struthwolf For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jul 12, 4:51 AM MDT, 13 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Salt Lake City UT 451 AM MDT Thu Jul 12 2018 UTZ001>016-019>021-517-518-WYZ021-131100- Cache Valley/Utah Portion-Northern Wasatch Front- Salt Lake and Tooele Valleys-Southern Wasatch Front- Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys- Wasatch Mountains I-80 North-Wasatch Mountains South of I-80- Western Uinta Mountains-Wasatch Plateau/Book Cliffs- Western Uinta Basin-Castle Country-San Rafael Swell- Sanpete/Sevier Valleys-West Central Utah-Southwest Utah- Utahs Dixie and Zion National Park-South Central Utah- Glen Canyon Recreation Area/Lake Powell-Central Mountains- Southern Mountains-Southwest Wyoming- 451 AM MDT Thu Jul 12 2018 This Hazardous Weather Outlook is for the western two thirds of Utah and southwest Wyoming. .DAY ONE...Today and Tonight With a rather moist air mass in place, showers and thunderstorms will be scattered over central and southern Utah, primarily this afternoon and evening. The primary concern is the potential for heavy rain over southern Utah, with flash flooding a possibility. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There will be a potential for showers and thunderstorms, primarily over southern Utah and the higher terrain of central Utah, through the period. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. For more information from NOAA/s National Weather Service visit... http://weather.gov/saltlakecity For information on potential road travel impacts visit... http://www.udottraffic.utah.gov/roadweatherforecast.aspx
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 6:40 PM MDT | Flash Flood Warning | SLC | Washington | 3 hr |
| Jul 13, 5:14 PM MDT | Flash Flood Warning | SLC | Iron | 3 hr |
| Jul 13, 5:41 PM MDT | Flash Flood Warning | SLC | Garfield, Kane, San Juan | 5 hr |
Nearby
Flash Flood Warnings in Utah, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.